Take a Chance with the Side Effect Dance

66e94449afd94735891b4623f894b039

I know I’ve written about side effects in the past, and this is one topic we all seem to be on the same page about. Side effects suck! My latest endeavor has been trying to lose weight. Over the last year, I have put on a bit of weight, and am having a more difficult time than usual in getting rid of it. I examined my timeline of events- I went on my current cocktail of Lithium, Abilify, and Seroquel about a year and a half ago. And then last fall/winter my wife was pregnant and I know I can attribute some of my tummy to joining her in prego eating. Okay, between those two variables, I put on about 30 pounds. I realize to some, this doesn’t seem extreme. However, I am only 5’1″ and I have a petite frame. None of my clothes fit. I feel uncomfortable. The CDC rates my BMI as overweight. Yeah it’s time to take action.

I gave up sweets and other junk food. I stopped drinking soda. I don’t eat red meat, and I adopted a strict regimen of vegetables and fruits and lean protein. Nothing fried enters my mouth. I exercise. After a few months of this lifestyle change, I dropped barely 5 pounds. I couldn’t believe that my weight was hardly moving despite my efforts. I was really discouraged and trying not to become depressed.

This is when I decided to go further, and research my medications. I learned that two of the three meds I’m on have a tendency to contribute to weight issues. These weight issues include gaining of weight, and/or difficulty in losing excess pounds. Immediately I flashed back to about 12 years ago when I was an inpatient in the psych hospital, and I had gained a good 30 pounds within a month’s time. But that time Depakote was the culprit. I never want to go back to that feeling again. So I knew at that moment I had to consult with my psychiatrist. I hate the way I look. I’m tired of feeling bloated. If I can’t look good, then I don’t feel good.

I decided to ask him about alternatives to Seroquel. This was scary because the Seroquel really does seem to be a miracle drug for me. I figured the Seroquel had to be the problem child since I am on a medium to high dose. I am on a very low dose of Abilify so I didn’t think it was contributing as much. When I went to my last appointment, I expressed my concerns and explained the efforts I have been trying. He asked me to honestly tell him which of the two helps me more. Of course his question presented a battle internally for me- my own self-fueled convictions say “Seroquel makes you fattest”- but I knew the truth, and that was Seroquel helps me the most. Nights when I don’t take it, I cannot sleep and the next few days I’m completely thrown off. If I skip Abilify, I barely notice. I was honest with him. Clearly this resulted in his decision to wean me off of Abilify, and continue my Seroquel.  He even informed me that Abilify is actually more prominent in weight issues than Seroquel, even at a low dose. He also mentioned that Zyprexa (which I had been on in the past) is not a good alternative to Seroquel when weight is a concern because it’s even worse thatn the other two.  He said to continue what I have been doing in regards to eating and exercise, and in a couple of months I should notice a difference in my weight.

So, it has been a week. I’m watching what I eat and weighing myself. I came off the Abilify pretty smoothly. At this point we shall see. I’ll keep posted. If anyone has any stories of weight gain as a side effect, please share!

 

Advertisements